Alert archive / Utah / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 29, NWS Salt Lake City, UT

July 11, 2001Davis County, Salt Lake County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 11, 2001, 7:45 PM MDT for Davis County, Salt Lake County, Utah. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 11, 2001, 7:45 PM MDT (01:45 UTC)
Expired
Jul 11, 2001, 8:15 PM MDT
In force
30 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Davis County, UT, Salt Lake County, UT

The radar

The Salt Lake City radar (KMTX), 63 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 1.8 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2001-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 967 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2001-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
967 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
2369 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 120145
SVRSLC

UTC011-035-120215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
745 PM MDT WED JUL 11 2001

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DAVIS COUNTY IN UTAH
  THIS INCLUDES THE CITY OF BOUNTIFUL
  NORTHERN SALT LAKE COUNTY IN UTAH
  THIS INCLUDES THE CITIES OF...SALT LAKE CITY

* UNTIL 815 PM MDT

* AT 740 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM OVER SALT LAKE CITY AIRPORT...MOVING NORTHEAST 
AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  7 MILES NORTHWEST OF SALT LAKE CITY AT 755 PM MDT
  OVER WOODS CROSS...3 MILES NORTHWEST OF NORTH SALT LAKE AT 800 PM
  MDT
  OVER CENTERVILLE...2 MILES NORTHWEST OF BOUNTIFUL AT 810 PM MDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE N1ATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 4077 11224 4061 11204 4079 11168 4103 11196

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:15 PM MDT, 4 hours 30 minutes earlier.

Area forecast discussion, Jul 11, 3:15 PM MDT, 4 hours 30 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
315 PM MDT WED JUL 11 2001

SYNOPSIS...THE MOIST AND UNSTABLE OVER UTAH WILL BEGIN TO SLOWLY DRY
FROM THE WEST THROUGH FRIDAY.  A DEVELOPING LOW PRESSURE SYSTEM
ALONG THE WEST COAST WILL BRING WINDY AND WARM CONDITIONS TO UTAH FOR
THE COMING WEEKEND.

DISCUSSION...CONVECTION FIRING UP NICELY ACROSS UTAH THIS
AFTERNOON.  MOST OF THE ACTIVITY AS EXPECTED HAS A BIAS TOWARDS THE
HIGHER ELEVATION.  THE EXCEPTION WOULD BE ACROSS NE NV THROUGH
W/CNTRL UT WHERE THE ACTIVITY APPEARS ORGANIZED ALONG AN ARCING
BOUNDARY.

TWO AREAS OF CONCERN LATE THIS AFTERNOON/EVENING.  THE FIRST IS THE
CNTRL/SRN MOUNTAINS WHERE PERSISTENT/WIDESPREAD CONVECTION ON
ALREADY WET GROUND COULD LEAD TO AN HOST OF PROBLEMS.  FLASH FLOOD
WATCH FOR THE MOUNTAINS WILL BE ALLOWED TO CONTINUE INTO
MIDEVENING.  WILL DROP THE WATCH FOR THE VALLEY ZONES ADJACENT TO
AZ AS ACTIVITY THERE LESS LIKELY TO LEAD TO HEAVY RAINFALL IN UT.

BAND OF CONVECTION MOVING THROUGH W/CNTRL UT COULD TURN INTO A
PROBLEM FOR NW UT.   WITH THIS FEATURE MOVING INTO AN AREA OF GOOD
SURFACE HEATING/MOISTURE ALONG WITH JET LEVEL DYNAMIC SUPPORT...
WILL HAVE TO WATCH OUT FOR STRONG CONVECTION LATE THIS
AFTERNOON/EVENING.

GRADUAL DRYING TREND MAY FINALLY BE SET TO TAKE PLACE STARTING
THURSDAY.  UPPER LOW ALONG NRN CA COAST LIFTING TO THE NORTH WILL
TURN THE FLOW OVER THE SRN GREAT BASIN MORE TO THE SW.  THIS IN
TURN WILL ALLOW THE DRIER AIRMASS OVER NV/SRN CA TO WORK INTO UTAH.
DRYING MAY BE RATHER DRAMATIC FOR THE WRN ZONES THURSDAY...BUT
SUSPECT THAT MOISTURE WILL HANG ON FOR ANOTHER DAY OVER THE ERN
HALF OF THE STATE.

INCREASING SW FLOW THIS WEEKEND WILL ALLOW THE DRIER AIR TO TAKE
FIRM CONTROL OF THE STATE.  WINDY/WARM CONDITIONS EXPECTED TO
DEVELOP DUE TO THE DEEPENING OF A RATHER STRONG TROUGH ALONG THE
WEST COAST.  NEW AVN IF ANYTHING A BIT SHARPER ALONG THE AXIS OF
THIS FEATURE COME MONDAY.  CONSIDERING THE TIME OF YEAR AND THE FACT
THE TROUGH AXIS EXISTS OVER LAND...FEEL THAT THIS SOLUTION
OVERDONE.  PREVIOUS EUROPEAN MODEL SOLUTIONS OF THIS FEATURE
DEEPENING LESS AND RIPPLING EAST ACROSS THE FAR NRN PORTION OF THE
REGION STILL LOOKS LIKE THE BEST SOLUTION FOR EARLY NEXT WEEK.

SLC 5331  CDC 3221  CONGER

.SLC...NONE.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 6:30 PM MDTSevere Thunderstorm WarningSLCJuab, Tooele, Utah30 min
Jul 11, 8:10 PM MDTSevere Thunderstorm WarningSLCMorgan, Summit35 min

Nearby

Severe Thunderstorm Warnings in Utah, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.